IDEAS home Printed from
   My bibliography  Save this article

The Generalized Hyperbolic Skew Student's t-Distribution


  • Kjersti Aas
  • Ingrid Hobaek Haff


In this article we argue for a special case of the generalized hyperbolic (GH) family that we denote as the GH skew Student's t-distribution. This distribution has the important property that one tail has polynomial and the other exponential behavior. Further, it is the only subclass of the GH family of distributions having this property. Although the GH skew Student's t-distribution has been previously proposed in the literature, it is not well known, and specifically, its special tail behavior has not been addressed. This article presents empirical evidence of exponential/polynomial tail behavior in skew financial data, and demonstrates the superiority of the GH skew Student's t-distribution with respect to data fit compared with some of its competitors. Through VaR and expected shortfall calculations we show why the exponential/polynomial tail behavior is important in practice. Copyright 2006, Oxford University Press.

Suggested Citation

  • Kjersti Aas & Ingrid Hobaek Haff, 2006. "The Generalized Hyperbolic Skew Student's t-Distribution," Journal of Financial Econometrics, Society for Financial Econometrics, vol. 4(2), pages 275-309.
  • Handle: RePEc:oup:jfinec:v:4:y:2006:i:2:p:275-309

    Download full text from publisher

    File URL:
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:jfinec:v:4:y:2006:i:2:p:275-309. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press) or (Christopher F. Baum). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.